Kentucky, 2025

Hail in Kentucky, February 27, 2025

February 27, 2025 · NWS ILN · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 3:45 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 27, 3:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
345 PM EST Thu Feb 27 2025

.SYNOPSIS...
High pressure will nose into the region tonight, offering dry
conditions. Another front will approach the Ohio Valley on
Friday, bringing gusty winds and above normal temperatures.
Chilly weather will arrive behind the front through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper trough swinging through the Great Lakes and Ohio Valley
will exit to the east tonight. High pressure will nose into the
region late from the southwest, allowing winds to slacken and
clouds to decrease. Temperatures will dip into the low 30s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The ridge of high pressure will push off to the east of our area
on Friday as a fast-moving cold front approaches from the
northwest. The tightening pressure gradient and mostly sunny
skies will allow strong winds to mix down from aloft from midday
through the afternoon. HREF probabilities of greater than 45
mph exceed 50% across our north. Upon collaboration with
surrounding offices, have opted for a wind advisory for the
northern half of the CWA.

The cold front will slice through the area Friday night. This
will begin a period of cold air advection. Low temperatures
will range from 25 degrees in the north to 35 in the south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Strong low level CAA will overspread the area on Saturday, leading
to early highs and then steady or slowly falling temperatures in the
30s. In cyclonic low level flow, expect to see a fair amount of
clouds through the day, along with a chance for flurries. Any flurry
activity will taper off heading into Saturday night as surface high
pressure begins to build in from the west. The surface high pressure
will move into our area on Sunday before shifting off to our east
Sunday night. Temperatures on Sunday will be seasonably cold with
highs the low to mid 30s.

A weak mid level short wave will progress east across the Ohio
Valley Monday night into Tuesday. In developing southerly flow and
WAA ahead of this, we will see an increasing chance for rain
showers. Stronger mid level energy moving out of the Plains through
mid week will help a strengthening surface low lift northeast into
the Great Lakes region through the day on Wednesday. This will lead
to widespread pcpn across our area Tuesday night into Wednesday and
breezy conditions. Some thunderstorms and perhaps even a low end
severe threat may develop Tuesday night into Wednesday, but this
will be dependent on the strength/track of the low and how much
instability ends up being pulled up into our area. Temperatures will
moderate through mid week with highs by Tuesday and Wednesday into
the 50s to possibly low 60s. A cold front will move east across the
region toward the end of the period. This will lead to drier and
cooler conditions for Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Two periods of weather to discuss with the 18Z TAFs. First, an
upper trough apparent on Channel 8 water vapor imagery across NW
Indiana through central IL will move through our terminals this
afternoon. Cold air aloft will spark showers and a few storms.
Latest high-res guidance continues to focus timing from 20Z
through 00Z. Predominant winds outside the convection will gust
to the 20-25 knot range... but gusts to 30 knots are possible in
the more vigorous showers/storms.

Decreasing clouds are expected tonight as the trough exits to
the east and surface high pressure begins to nose in from the
southwest.

Next concern will be increasing southwesterly winds Friday ahead
of a mostly dry clipper-type cold front. Southwest gusts will
increase rather abruptly from west to east starting around 16Z,
with gusts peaking to 30-40 knots in the extended CVG TAF
period.

OUTLOOK...South/southwest winds may gust to around 40 knots on
Friday afternoon. MVFR ceilings possible Friday night into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM to 7 PM EST Friday for OHZ026-034-035-
     042>046-051>055-060>063-070>072.
KY...None.
IN...Wind Advisory from 10 AM to 7 PM EST Friday for INZ050-058-059-
     066.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Feb 27, 3:08 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
308 PM EST Thu Feb 27 2025

INZ050-058-059-066-OHZ026-034-035-042>046-051>055-060>063-070>072-
282015-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-Butler-Warren-Clinton-
308 PM EST Thu Feb 27 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ056-064-065-073-074-077>082-088-282015-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Licking-
Pickaway-Fairfield-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
308 PM EST Thu Feb 27 2025

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio and
southwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southwest winds will occasionally gust between 30 mph and 40 mph
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 27, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
355 PM EST Thu Feb 27 2025

KYZ093-097-OHZ078-079-272130-
Campbell KY-Bracken KY-Clermont OH-Brown OH-
355 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
BRACKEN...SOUTHERN CAMPBELL...SOUTHERN CLERMONT AND SOUTHWESTERN
BROWN COUNTIES THROUGH 430 PM EST...

At 354 PM EST, a strong thunderstorm was located near Neville, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Georgetown, Augusta, Felicity, Hamersville, Higginsport, Mentor,
Moscow, Point Isabel, Feesburg, Saltair, Utopia, and Stoney Point.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3884 8423 3887 8423 3886 8427 3895 8424
      3891 8383 3872 8394
TIME...MOT...LOC 2054Z 290DEG 29KT 3888 8420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 27, 3:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
357 PM EST Thu Feb 27 2025

INZ074-075-KYZ091-272130-
Ohio IN-Dearborn IN-Boone KY-
357 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO...SOUTHERN
DEARBORN AND CENTRAL BOONE COUNTIES THROUGH 430 PM EST...

At 357 PM EST, a strong thunderstorm was located near Dillsboro,
moving east at 35 mph.

HAZARD...Winds gusts up to 35 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Florence, Lawrenceburg, Aurora, Rising Sun, Oakbrook, Burlington,
Union, Dillsboro, Wilmington, French, Hartford, Mount Sinai, Pate,
Belleview, Big Bone Lick, Waterloo, Petersburg, Rabbit Hash, Hueys
Corners, and Hebron.

This includes I-75 in Kentucky between mile markers 180 and 183.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3909 8506 3906 8462 3901 8462 3885 8469
      3889 8479 3889 8480 3890 8482 3899 8509
TIME...MOT...LOC 2057Z 282DEG 30KT 3902 8499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
Special weather statement, Feb 27, 4:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
411 PM EST Thu Feb 27 2025

OHZ061-062-071-072-272145-
Montgomery OH-Warren OH-Clinton OH-Greene OH-
411 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
WARREN...NORTHWESTERN CLINTON...SOUTHWESTERN GREENE AND SOUTHEASTERN
MONTGOMERY COUNTIES THROUGH 445 PM EST...

At 411 PM EST, a strong thunderstorm was located over Springboro,
moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Miamisburg, Springboro, Franklin, Bellbrook, West Carrollton,
Waynesville, Harveysburg, Spring Valley, Corwin, Centerville, Lytle,
Middleton Corner, Mount Holly, Lumberton, Roxanna, Oakland, State
Route 48 at State Route 73, Five Points, Caesar Creek State Park, and
Kingman.

This includes the following Interstates...
 I-71 in Ohio between mile markers 45 and 49.
 I-75 in Ohio between mile markers 40 and 45.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3957 8428 3965 8425 3961 8382 3946 8389
TIME...MOT...LOC 2111Z 283DEG 31KT 3959 8422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH
Local storm report, Feb 27, 4:17 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
417 PM EST Thu Feb 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             3 NNW Springboro        39.59N 84.26W
02/27/2025  M0.75 Inch       Montgomery         OH   NWS Employee

&&
Local storm report, Feb 27, 4:22 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
422 PM EST Thu Feb 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             Springboro              39.56N 84.23W
02/27/2025  M0.75 Inch       Warren             OH   Public

            Photo posted on social media.

&&
Local storm report, Feb 27, 4:29 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
429 PM EST Thu Feb 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             Riverside               39.78N 84.13W
02/27/2025  M0.70 Inch       Montgomery         OH   Amateur Radio

            Photo submitted on Slack.

&&

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
February 27, 4:30 PM EST to 4:32 PM EST
Where
Boone County, 0.36 mi W of Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -84.677

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231570.